Anti-Seizure Drug Onfi Linked to Serious Skin Reaction

onfi

Onfi Linked to Cases of SJS and TEN

The FDA announced yesterday that Onfi (clobazam), an anti-seizure drug, can cause rare but serious skin reactions that can result in permanent harm and death.  Two such skin reactions are Stevens-Johnson Syndrome (SJS) and Toxic Epidural Necrolysis (TEN).  The FDA has identified 20 cases of SJS/TEN associated with the medication and at least five children have been seriously injured by this product.

Stevens-Johnson syndrome can first appear to be a rash, but increases in intensity to large blistery hives.  If not diagnosed early enough, it can cause blindness and death.  It is often hard to diagnose.

With Toxic Epidural Necrolysis, the epidermis, the top layer of skin, detaches from the dermis, the lower layers of the skin, all over the body.  While it can affect many parts of the body, it most severely affects the mucous membranes, such as the mouth, eyes, and vagina.  The severe findings of TEN are often preceded by 1 to 2 weeks of a fever.

The FDA has approved changes to the medication’s label and guide that describe the risk, given the seriousness of these illnesses.  The FDA is advising health officials to discontinue the use of Onfi at the first sign of rash, and a dermatologist should be consulted before these illnesses are ruled out.  Patients should not stop taking Onfi without first talking to their health care professionals as stopping Onfi suddenly can cause serious withdrawal problems, such as seizures that will not stop, hallucinations (hearing or seeing things that are not real), shaking, nervousness, and stomach or muscle cramps.

CONTACT US

We are currently investigating these claims.  If you or a loved one has suffered any harm or injury as a result of taking Onfi (clobazam), let’s talk it over.  Call us at 1.800.553.8082 or reach out online here.

Updated: